Skip to main content
Log in

Heparin-induced thrombocytopenia

  • Published:
Intensivmedizin und Notfallmedizin

Summary

 Heparin-induced thrombocytopenia (HIT), next to bleeding complications, is the most important side-effect of heparin therapy in cardiac patients and the most frequently found thrombocytopenia induced by medication. Two types of HIT are distinguished on the basis of both severity of disease, and pathophysiology: type I HIT is an early, transient, clinically harmless form of thrombocytopenia, due to direct heparin-induced platelet aggregation. Thromboembolic complications are usually not seen. No treatment is required. A normalization of platelet count even if heparin is continued is a usual observation. Type II HIT is more severe than type I HIT and is frequently complicated by extension of preexisting venous thromboembolism or new arterial thrombosis. The thrombocytopenia is caused by a pathogenic heparin-dependent IgG antibody (HIT-IgG) that recognizes as its target antigen a complex consisting of heparin and platelet factor IV. Type II HIT should be suspected when the platelet count falls to less than 100,000 per cubic millimeter or less than 50% of the base line value 5 to 15 days after heparin therapy is begun, or sooner in a patient who received heparin in the recent past. The clinical diagnosis of type II HIT can be confirmed by several sensitive assays. In cases of type II HIT, heparin must be stopped immediately. However, if the patient requires continued anticoagulant therapy for an acute event such as deep venous thrombosis, substitution of an alternative rapid-acting anticoagulant drug is often needed. In the authors experience Danaparoid sodium, a low-sulfated heparinoid with a low cross-reactivity (10%) to heparin, can be regarded as an effective anticoagulant in patients with type II HIT. Preliminary experiences with intravenous recombinant hirudin are also encouraging and suggest that this direct thrombin inhibitor will emerge as a valuable alternative treatment for patients who suffer from HIT.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and permissions

About this article

Cite this article

Cicco, N., Gerken, G., Frey, M. et al. Heparin-induced thrombocytopenia. Intensivmed 37 (Suppl 1), S099–S107 (2000). https://doi.org/10.1007/s003900070012

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s003900070012

Navigation